How to save someone from an opioid overdose
BY AMBER SMITH
Purchase naloxone (trade name, Narcan), available without a prescription in New York pharmacies. Keep it with you, but do not store it in extreme temperatures (such as a car glove box), which can damage the medication.
Naloxone can be lifesaving for someone who has overdosed on opioids. It is a very safe medication, and if given incorrectly to a person who is having another medical problem, like a heart attack or stroke, it will not harm them, says clinical toxicologist Willie Eggleston of the Upstate New York Poison Center. He says you can find naloxone at more than 2,000 pharmacies in New York state and that the New York State Naloxone Co-Payment Assistance Program (N-CAP) will cover up to $40 of the cost.
The drug can be administered in a variety of ways. During the New York State Fair, researchers from the Poison Center and Upstate's department of emergency medicine conducted a study to see which method was quickest and easiest for regular people. A single-step nasal spray (available as Narcan nasal spray) won out over an intramuscular injection and a nasal atomizer. The nasal spray is a device that delivers medication into the nostril, where it is rapidly absorbed through nasal membranes, regardless of whether the person is breathing.
The poison center will provide naloxone training to groups. Call 315-464-8906 for details.
How naloxone works
“It‘s an antidote that goes to the sites in your body where opioid drugs work, and it kicks those opioid drugs out, so that you can reverse the effects,” Eggleston explains. “That helps people who have overdosed to start breathing again and to start to wake up. You still want to call 911 and get that patient to a health care facility, so they can get the treatment that they need.”
Naloxone does not always successfully revive a person, but administering the medication offers the best chance of saving a life.
Eggleston recalls a Central New Yorker who called 911 after discovering what appeared to be a dead body in a wooded area. Police arrived, found a faint pulse on the person, administered naloxone — and the person recovered.
Signs of overdose
- Person is drowsy or unconscious and will not awaken.
- Breathing is slow, gurgling or stopped.
- Pupils are small or pinpoint.
- Lips and fingers are bluish or gray.
What are opioids?
- Prescription painkillers including morphine, OxyContin, Vicodin and others that are designed to provide short-term pain relief.
- The illegal drug heroin.
- Synthetic opioids such as fentanyl, which is 50 times as potent as heroin, and carfentanil — used in veterinary medicine to sedate elephants — which is up to 5,000 times as potent. “It takes a much smaller dose to have lethal effects,” Eggleston says.
What to do
If you come upon someone that you believe has overdosed,
- First, make sure it‘s safe to approach that person. Try to awaken him or her.
- If they do not respond, call 911. The person may have a different medical emergency. Even if he or she overdosed, the naloxone you administer may not be enough to revive him or her. Or, there could be complications. Better to have emergency medical services on the way.
- Administer the naloxone. Place the tip of the nasal spray into one nostril. Press the plunger on the opposite end. Effects may not kick in for five minutes.
- If the person is not breathing, do rescue breathing. Tilt the head back, lift the chin, and pinch the nose. Give two breaths into the mouth and continue with one breath every five seconds. The person‘s chest should rise and fall. Continue rescue breathing until the person wakes up or help arrives.
- The person may be disoriented as they awaken. Do your best to keep him or her calm. Place the person on their side, in case they get sick. Stay with them until help arrives.
Good Samaritan laws protect people who act in good faith to render aid.
New York state law protects the person who overdoses, and the people who try to revive him or her, from charges or prosecution for possession of small quantities of drugs or alcohol, or for sharing drugs, with some exceptions.
The law does not protect against charges or prosecution for possession of felony quantities of drugs, for intent to sell drugs, for violation of probation or parole or for open warrants.
This article appears in the summer 2018 issue of Upstate Health magazine. Hear a podcast/radio interview with Willie Eggleston in which he describes how to naloxone can save a life. Additional information about naloxone is available through the New York State Department of Health website.